Home » Living well with diabetes » Diabetes Management » Managing Low Blood Sugar (Hypoglycemia)

Managing Low Blood Sugar (Hypoglycemia)

Man sits on the bench and relax in the public garden

Signs and symptoms of low blood sugar (hypoglycemia) include:

 

Feeling shaky

This is a more mild trembling that only the person experiencing it can feel, rather than an observer.

Light-headedness or dizziness

This may result in you not being able to walk in a straight line. An observer may confuse this with ‘drunkenness’. It is a good idea to have medical identification on you, in the form of jewelry or a wallet card, so that you can receive the correct treatment as soon as possible.

Sweating

Sweating usually begins at the start of a hypoglycemic reaction, usually on the forehead. It can range from mild to extensive sweating.

Hunger

Feeling like you need to eat something is a good thing, as long as you eat something that will raise your blood sugar.

Headache

This is usually a dull throbbing headache in the temples.

Sudden mood swings, irritability, anxiety

It is important to alert family members, friends and co-workers who may try to help you that you may become agitated so they will understand that you may not be as receptive to their help.

Pale skin

The colour may drain from the skin which makes it look pale.

Clumsiness or jerky movements

Low blood sugar levels may cause a lack of co-ordination causing clumsiness.

Feeling tingly or numbness 

Hypoglycemia can cause numbness that usually begins in one area such as the tongue or the mouth, or it might appear as tingling in the hands.

Seizures

This may involve uncontrollable body movements or in some cases, staring into space and not being able to communicate.

Lack of consciousness

Severe hypoglycemia can result in loss of consciousness. In this situation, the person will require immediate assistance. Glucagon injection is usually required to bring blood sugar levels back up.

managing low blood sugar

What is considered to be low blood sugar (hypoglycemia)?

Hypoglycemia, or low blood glucose, occurs when blood glucose levels fall below 4 mmol/L, which is too low to provide the energy your body needs for proper functioning. Hypoglycemia can be a side effect of insulin and of many oral diabetes medications, although not all of them. Managing hypoglycemia can be achieved with some knowledge about detecting symptoms and understanding ways to treat it.

Everyone reacts differently to low blood sugar. It is important for you to know your own signs of low blood glucose so that you can treat it quickly. The best way to know for sure that you are experiencing hypoglycemia is to check your blood glucose levels. If you do suspect it and are not able to test it, then you should treat it anyways, in order to avoid further issues from the low blood sugar.

managing low blood sugar

When medications are the culprit

If the treatment plan includes a medication with a higher chance of causing hypoglycemia, be prepared to manage the low blood sugar. It will almost certainly occur at some point, no matter how much care is given to diabetes management. The best advice is to learn to recognize the signs and check blood glucose levels, so that it can be caught early and quickly treated.

managing hypoglycemia

How to manage low blood sugar (hypoglycemia)

If blood glucose checking confirms hypoglycemia, you should immediately take 15 grams of sugar or carbohydrates to raise blood glucose.

Suitable foods include the following:

15g glucose in the form of glucose tablets (this is the preferred way)
175 ml (3/4 cup) juice or regular soft drink
6 Life Savers®
15 mL (1 tablespoon) of honey
15 mL (3 teaspoons) of sugar dissolved in water.

After 15 minutes, check blood glucose levels again. If it is still too low, the treatment should be repeated.

This is a good place for the reminder that you should always wear a MedicAlert® bracelet. Untreated hypoglycemia can lead to severe disorientation, seizure or lack of consciousness.

If insulin is being used, family and friends should understand how to use glucagon in case of an emergency.  If your loved one passes out, glucagon should immediately be injected. If glucagon is not available, call your emergency number for an ambulance. Discuss the use of glucagon with a diabetes healthcare team member.

Articles About Managing Low Blood Sugar